Illinois, 2024Damaging Wind in Illinois, May 4, 2024
May 4, 2024 · NWS LSX · 1 event in 1 county or zone
Thunderstorms fired along a cold front on the afternoon of the 4th. A high instability and low shear environment yielded disorganized convection.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms fired along a cold front on the afternoon of the 4th. A high instability and low shear environment yielded disorganized convection. Regardless, one thunderstorm did produce severe wind gusts in Madison County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 4, 1:51 PM CST, 2 hours 18 minutes earlier. Its key messages:
- Isolated strong to severe thunderstorms capable of producing quarter-sized hail and damaging wind gusts remain possible through about 7 or 8PM this evening before storms weaken.
- An active weather pattern will bring multiple rounds of severe weather to portions of the Midwest early to mid next week. Specifics on exact timing, location, and magnitude are still unclear, but confidence continues to increase that the area will experience at least one round of severe weather.
Area forecast discussion, May 4, 1:51 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
251 PM CDT Sat May 4 2024
.KEY MESSAGES...
- Isolated strong to severe thunderstorms capable of producing
quarter-sized hail and damaging wind gusts remain possible
through about 7 or 8PM this evening before storms weaken.
- An active weather pattern will bring multiple rounds of severe
weather to portions of the Midwest early to mid next week.
Specifics on exact timing, location, and magnitude are still
unclear, but confidence continues to increase that the area will
experience at least one round of severe weather.
&&
.SHORT TERM... (Through Late Sunday Night)
Issued at 246 PM CDT Sat May 4 2024
The surface cold front was nearing a KJEF>>KUIN line as of 1900 UTC,
with some isolated convection beginning near this frontal boundary
and a bit further to the east as well. Satellite imagery also
shows an MCV in southeast Iowa moving northeast. This feature will
help provide a bit more enhanced vertical wind shear downstream
of it, but this should stay well north of our area in western and
northern Illinois. Effective shear in our region is about 20-25
knots, so the expectation remains for a mix of pulse/multicell
thunderstorms to impact the region over the next several hours.
Multicell clusters also should be outflow dominant due to the lack
of higher effective shear. A few storms/clusters may get strong
enough to produce some marginally severe hail/wind, but these
instances should be brief. By early this evening, storm
organization should fade precipitously as the sun sets and
instability fades. By 8PM (if not earlier), any threat for strong
to severe thunderstorms should cease across the area.
The front should continue to the southeast through tonight, with
drier and cooler weather infiltrating from the northwest. Low
temperatures will vary quite a bit from northwest to southeast, both
due to stronger low-level cold air advection in parts of northeast
Missouri and west-central Illinois as well as some partial clearing
in these same locations. Lows are forecast to be in the mid 40s in
northeast Missouri to near 60 degrees in parts of southeast Missouri
and southwest Illinois.
A midlevel shortwave trough will approach from the south-central
Plains Sunday afternoon. This feature combined with low-level
moisture convergence along/just north of the stalled frontal
boundary is expected to yield an area of widespread rain and
potentially a few thunderstorms in northern Arkansas/far southwest
Missouri which should gradually move northward. The rain should
be focused over parts of southeast Missouri and southwest Illinois
based on the track of the midlevel shortwave trough, with
0.25-0.50 inches expected through Sunday night. This matches
probabilities from the LREF quite well, with odds for at least
0.25" of 80-90% and chances for 0.50+" around 50%. I will note
however that trends over the past 48 hours have shifted the axis
of "heaviest" rainfall further to the south with time and cut down
on the highest totals a bit. If these trends continue, a reduction
in both PoPs and QPF may be needed in our southern counties. This
appears to be due to a weaker midlevel shortwave and a further
south placement of the surface baroclinic zone compared to
previous model guidance of 1-2 days ago.
Gosselin
&&
.LONG TERM... (Monday through Next Saturday)
Issued at 246 PM CDT Sat May 4 2024
(Monday)
There may be some lingering light rain Monday morning in parts of
southeast Missouri and southwest Illinois, but that should move out
fairly quickly as the midlevel shortwave trough exits into the lower
Ohio Valley. Most of the rest of the day across the area should be
dry, though a warm front retreating northward could yield some
thunderstorm activity in the afternoon/early evening. The front is
not too well-defined however with weak surface convergence. This
combined with rising mid/upper level heights suggests initiation is
questionable at best. If any thunderstorms do form, instability and
shear both look marginal at best so would not expect strong to
severe convection through the early evening hours.
(Monday Night - Thursday)
Our long advertised active weather pattern is likely to begin Monday
night as a negatively tilted midlevel shortwave trough swings
through the north-central Plains. Widespread strong to severe
convection in the mid-Missouri Valley will move eastward Monday
night. While the severity is uncertain as the storms head further
downstream into northeast Missouri given weaker deep-layer shear and
instability, what is more certain is that they should make it that
far east given increasing low-level moisture convergence on the nose
of a 40+ knot low-level jet. This widespread convection should
continue into Tuesday morning as it continues to move east due to a
veering low-level jet that maintains most of it strength through the
morning hours. The question for Tuesday afternoon/evening then would
become how much can the area destabilize, and what are the forcing
mechanisms for convective initiation that afternoon/evening. Both of
these factors are highly nebulous this far out, and likely won't
become clearer for another 24-48 hours.
We may get a rinse and repeat situation for Tuesday night into
Wednesday as another midlevel shortwave trough and a strengthening
low-level jet are likely to organize an MCS. However, there is more
uncertainty with respect to timing (and track) of this wave. If an
MCS develops Tuesday night and moves into our area, this one likely
would have a better chance of being severe with strong deep-layer
shear and moderately high MUCAPE values. What happens (or doesn't
happen) Tuesday night/Wednesday morning of course would have impacts
on the degree of destabilization on Wednesday. Regardless, signs
point to the late Wednesday/Wednesday night time period for the
actual synoptic cold front. With at least moderate instability
likely and strong deep-layer shear, at least some risk of severe
weather is possible during this time period.
Ensemble guidance has come into better agreement with respect to the
evolution of the closed mid/upper level low over the northern
Plains, sagging it further east/southeast by Wednesday night/early
Thursday. This should allow for the synoptic cold front to finally
clear the CWA, ending the threat for strong to severe convection and
ushering in a fairly significant pattern change.
(Thursday Night - Next Saturday)
Speaking of the pattern change, much cooler temperatures (along with
mostly dry weather) are favored for the end of the week heading into
early next weekend (and beyond). Both the EPS and GEFS have trended
a bit cooler with the incoming air mass, with 850-hPa temperature
anomalies of -5 to -8C. Highs in the upper 60s to low 70s are
forecast with lows in the 40s. These values would be about 5-10
degrees below normal.
There are some low chances of rain showers in this time period, as
some mostly diurnal shower activity is possible below/near the
mid/upper level. However, this likely would not be too widespread
nor significant with even thunder chances looking very low.
Gosselin
&&
.AVIATION... (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1242 PM CDT Sat May 4 2024
A cold front is beginning to approach parts of central and
northeast Missouri. This front is expected to move through the
area early this evening, with scattered thunderstorms expected to
develop by 2000-2100 UTC. The front should clear KCOU/KJEF before
storms begin, and may clear KUIN as well. The metro sites should
have a short (2-3 hour) period with storms in the area, likely
from around 2100 to 0000 UTC. Not confident enough to add a TEMPO
at any of the metro terminals due to a lack of greater coverage.
That being said, if a storm directly impacts a terminal, brief
downpours could reduce visibilities to around 1SM with gusty winds
also possible. Behind the front, look for dry weather with winds
shifting to the northwest, and eventually, north/northeast. A
period of MVFR ceilings (bases around 2000 feet AGL) are also
likely, particularly at KUIN and the metro terminals. The duration
likely won'be too long, though there are signs the MVFR stratus
may stall out not too far southeast of the metro terminals
tonight so it is possible that it lasts longer than currently
forecast.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 4, 1:53 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
253 PM CDT Sat May 4 2024
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-052000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
253 PM CDT Sat May 4 2024
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
There is a chance of isolated strong to severe thunderstorms capable
of large hail and damaging wind gusts through early this evening
(8PM) across the area.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a chance of thunderstorms at times Sunday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any hail size and wind damage to
the National Weather Service.
Gosselin
In the hours before
Local storm report, May 4, 3:17 PM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
417 PM CDT Sat May 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Hail 1 WSW Weldon Spring 38.71N 90.67W
05/04/2024 E0.70 Inch St. Charles MO Broadcast Media
&&
BrittLocal storm report, May 4, 3:23 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
423 PM CDT Sat May 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Hail 1 W Valmeyer 38.31N 90.33W
05/04/2024 E0.50 Inch Monroe IL Public
Report from mPING: Half-inch (0.50 in.).
0414 PM Hail 1 SW Saint Peters 38.77N 90.62W
05/04/2024 E0.25 Inch St. Charles MO Public
&&Local storm report, May 4, 3:36 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
436 PM CDT Sat May 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Hail Eureka 38.50N 90.64W
05/04/2024 E0.75 Inch St. Louis MO Trained Spotter
&&
BrittLocal storm report, May 4, 3:49 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
449 PM CDT Sat May 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM Tstm Wnd Gst 1 SSW Bethalto 38.89N 90.05W
05/04/2024 M54 MPH Madison IL AWOS
From KALN St. Louis Regional Airport.
&&
JPGLocal storm report, May 4, 3:50 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
450 PM CDT Sat May 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail 2 N Brighton 39.07N 90.14W
05/04/2024 E0.88 Inch Macoupin IL Amateur Radio
&&
BrittLocal storm report, May 4, 3:51 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
451 PM CDT Sat May 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM Tstm Wnd Gst 3 E Kampville 38.85N 90.50W
05/04/2024 M47 MPH St. Charles MO ASOS
From Smartt Field, KSET.
&&
JPGThunderstorm Wind, Madison
- When
- May 4, 4:09 PM CST
- Where
- Madison County, 0.88 mi NE of Hamel
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.890, -89.840
The mesonet site recorded a wind gust of 64 mph. No damage was reported nearby.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in Utah, May 4 to 9, 20242 deaths · 1 injured · $5,000 · 74 kt wind · 7 events
- Flash Flooding and Hail in Texas, May 4 to 5, 20241 death · $673,000 · 0.75 in hail · 15 events
- Tornado and Flash Flooding in Ohio, May 4, 20241 death · $60,000 · 7 events
- Tornadoes and Flash Flooding in Texas, May 4, 2024$15,000 · EF2 · 30 events
- Tornado and Flash Flooding in Texas, May 4, 2024EF2 · 15 events
- Heavy Snow and Lightning Strike in California, May 4 to 5, 2024$90,000 · 3 events
- Hail in Arkansas, May 4, 2024$40,000 · 2.5 in hail · 2 events
- Flash Flooding and Hail in Georgia, May 4, 2024$20,000 · 1 in hail · 16 events
- Heavy Snow and High Wind in Nevada, May 4 to 7, 202495 kt wind · 23 events
- High Wind in California, May 4, 2024$20,000 · 56 kt wind · 4 events
- Flood and Heavy Snow in California, May 4 to 6, 202465 kt wind · 13 events
- Heavy Rain in Kansas, May 4, 202411 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172787.